Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2016, 1:47 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2016, 1:47 PM CDT (18:47 UTC)
- Expired
- Mar 31, 2016, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS53 KILX 311847
SVRILX
ILC019-041-311915-
/O.NEW.KILX.SV.W.0016.160331T1847Z-160331T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 215 PM CDT
* AT 146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TUSCOLA...
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TUSCOLA...VILLA GROVE...SIDNEY...HOMER...PESOTUM...BROADLANDS...ALLERTON
AND LONGVIEW.
THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 212 AND 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3976 8840 3985 8844 4009 8794 3986 8794
TIME...MOT...LOC 1846Z 239DEG 41KT 3984 8834
HAIL...1.00IN
WIND...60MPH
$$
BARNES2 follow-up statements
716
WWUS53 KILX 311902
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT THU MAR 31 2016
ILC041-311911-
/O.CAN.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
DOUGLAS-
202 PM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1901Z 239DEG 41KT 3993 8815
$$
ILC019-311915-
/O.CON.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
CHAMPAIGN-
202 PM CDT THU MAR 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN CHAMPAIGN COUNTY...
AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VILLA GROVE...
OR 11 MILES NORTHEAST OF TUSCOLA...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SIDNEY...HOMER...PESOTUM...BROADLANDS...ALLERTON AND LONGVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1901Z 239DEG 41KT 3993 8815
HAIL...1.00IN
WIND...60MPH
$$
BARNES354
WWUS53 KILX 311915
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT THU MAR 31 2016
ILC019-311925-
/O.EXP.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
CHAMPAIGN-
215 PM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1914Z 239DEG 41KT 3993 8815
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:53 PM CDT, 54 minutes earlier.
Area forecast discussion, Mar 31, 12:53 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1253 PM CDT THU MAR 31 2016 .UPDATE... Issued at 1044 AM CDT Thu Mar 31 2016 Update the forecast today to make a few adjustments to chances of showers and thunderstorms today along with sky cover adjustments with large breaks in low clouds occuring this morning over central IL. SPC continues slight risk of severe storms this afternoon east of I-55 with 15% risk of large hail and damaging wind gusts and 5% risk of tornadoes. Unseasonably mild day ahead of cold front with highs in the upper 60s and lower 70s, expect lower 60s by Galesburg where cold front nears at midday. Breezy sw winds of 15 to 25 mph and gusts of 25 to 35 mph ahead of cold front and veer more westerly by days end behind the cold front. Late morning surface map shows strong 993 mb low pressure over nw corner of IL near the western WI/IL border with its cold front extending into far eastern IA and far nw IL and thru central MO. Radar mosaic already shows a broken line of thunderstorms developing near and just ahead of cold front near IA/IL border with large hail (1 inch) already reported in Clinton, IA near the MS river around 1030 am. One thunderstorm cell over north central Knox county and tracking ne toward Kewanee. Hi-res models lift low pressure ne into northern lower MI by mid afternoon, while pulling the cold front between 17Z-23Z (noon-6 pm) this afternoon, reaching Galesburg 1st and Lawrenceville/Wabash river last. Strong bulk shear of 60-80 kts and mixed layer capes peaking from 1200-2200 j/kg from I-55 east this afternoon supports SPC's slight risk of severe storms. Large hail, damaging wind gusts and a few tornadoes possible in eastern IL this afternoon. && .SHORT TERM...(Today) ISSUED AT 326 AM CDT Thu Mar 31 2016 Main concern across central and southeast Illinois today revolves around the potential severe thunderstorm threat as a large/strong storm system continues to impact the area. Latest surface analysis had low pressure centered over eastern Iowa, with a trailing cold front extending southwest into the southern Plains. The surface low is nearly co-located with a vigorous upper level wave, and both features will continue to track northeast today. This will eventually result in the trailing cold front exiting the forecast area to the east by around 00Z tonight. Scattered showers/storms continue to be expected in the warm sector well to the east of the approaching cold front. However, think we are already beginning to see the initial development of the storms that will be our bigger concern by this afternoon along a broken line from east of Kansas City into eastern Oklahoma. The models are in pretty good agreement of developing an instability axis (CAPE values in excess of 2000 J/KG) in the vicinity of the I-55 corridor by around 18Z. This instability will be co-located with bulk shear values in excess of 60 kts. Expect cells to really take off in this area by early afternoon, eventually forming into a line and racing to the east/northeast. All severe weather types are possible in this scenario. This area is well depicted by the latest SPC Day1 Outlook. The storms should move out of the forecast area fairly quickly, with the main threat expected to be east of the area by late afternoon/early evening. .LONG TERM...(Tonight through Wednesday) ISSUED AT 326 AM CDT Thu Mar 31 2016 Main focus for this part of the forecast will be with strong winds on Saturday, and potential for near freezing temperatures Saturday night and Monday night. Line of showers and thunderstorms accompanying the front should exit the far southeast CWA early this evening. Shortwave currently dropping southward along the Montana/North Dakota border still progged to sweep across Illinois early Friday. Scattered showers will accompany it, moving into the far northwest CWA late tonight, but mainly affecting areas from about I-72 northward on Friday. Powerful 150 knot jet streak progged to shift along the Minnesota/Ontario border Saturday morning as broad upper trough overspreads the Midwest. Accompanying surface boundary will track across the Great Lakes region, with dry conditions expected this far south. However, windy conditions will overspread the region as this boundary passes. Bufkit momentum transfer parameters indicate potential for 30-35 mph winds off the NAM soundings and 40-45 mph from the GFS. Favored more of a NAM/ECMWF blend which still resulted in some gusts of 40-45 mph north of I-72 late morning and early afternoon. Wind advisory may eventually be needed for that area, but still kind of early for one at this time. Upper trough to shift eastward later this weekend, with a secondary surge Monday evening. Overnight lows Saturday night and Monday night both expected to be just below freezing across nearly all of the forecast area. While such temperatures are still within climatological normals for freezes, vegetation had an early start from the milder weather this month and some impacts could be felt. Dew points in the lower-mid 20s suggest some potential for temperatures to dip a bit lower. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Mar 31 2016 992 mb low pressure along the eastern WI/IL border early this afternoon has a cold front approaching the IL river and extending into southeast MO. A prefrontal trof with develop band of thunderstorms was just east of I-55 and just east of BMI and SPI and currently over DEC. This band of thunderstorms with MVFR conditions will spread into CMI in next hour and last about an hour. This band will be associated with the slight risk of severe thunderstorms over eastern IL through mid afternoon. Carried vcsh behind this band over rest of central IL this afternoon with MVFR ceilings likely. Breezy sw winds 15-20 kts and gusts of 25-33 kts ahead of cold front to veer westerly behind cold front as the front moves from the IL river to east of CMI and DEC around 21-22Z. West winds to diminish to less than 10 kts after sunset this evening, and then WSW winds pick back up to 10-15 kts and gusts to near 20 kts between 14-15Z Fri. An upper level short wave/trof over the Dakotas to track into the upper MS river valley by 18Z/Fri and keep MVFR to low end VFR clouds and isolated light rain showers around on Friday. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...07 SHORT TERM...BAK LONG TERM...Geelhart AVIATION...07
Hazardous weather outlook, Mar 31, 11:39 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1139 AM CDT THU MAR 31 2016 ILZ027>031-036-037-040>042-047>051-011100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1139 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON. THE STORMS MAY PRODUCE A FEW STRONG WIND GUSTS OR SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-043>046-052>057-061>063-066>068-071>073-011100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE- PIATT-RICHLAND-SHELBY-VERMILION- 1139 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EXIT EAST OF ILLINOIS BY SUNSET. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON. DAMAGING WIND GUSTS...LARGE HAIL...AND A FEW TORNADOES ARE POSSIBLE EAST OF I-55. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON BETWEEN NOON AND 6 PM. 07
In the hours before
Local storm report, Mar 31, 8:05 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
805 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W BISMARCK 40.27N 87.66W
03/31/2016 M1.80 INCH VERMILION IL CO-OP OBSERVER
24 HOUR TOTAL
&&
25Local storm report, Mar 31, 8:46 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PHILADELPHIA 39.92N 90.12W
03/31/2016 M1.72 INCH CASS IL CO-OP OBSERVER
24 HOUR TOTAL
&&
25Local storm report, Mar 31, 1:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
126 PM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL MONTICELLO 40.03N 88.57W
03/31/2016 M0.75 INCH PIATT IL TRAINED SPOTTER
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:10 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.